NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Statins and MG
Since statins are notorious for producing muscle weakness--possibly even muscle damage--how are they administered for MG patients with very high cholesterol and/or heart disease--or is there some alternative drug for MG patients (and others who cannot take statins) which lowers cholesterol without compromising muscle strength/health?
Thanks for your help.
The statin drugs (HMG CoA Reductase Inhibitors) may cause both neuropathy and myopathy. Theoretically, it could cause problems for a myasthenic as well, where the connection between the nerve and the muscle is already weakened. There are case reports of myasthenia worsening on the statin drugs. Pravachol (pravastatin) and Crestor (rosuvastatin) are both HMG CoA Reductase Inhibitor that might have lower risk of causing as much nerve and muscle damage because they are less fat soluble. I also usually recommend doses of CoEnzyme Q10 100-200 mg twice per day to also try and offset some of the pathology of the statins. One of the possible mechanisms of muscle damage is interference in the production of natural CoQ10, an important chemical in energy production for muscle cells. There are other alternatives to the statins for lowering cholesterol, such as low fat diet, Metamucil every day, niacin, and oatmeal. You must weight the risks and benefits of the statin, especially considering stroke and heart disease risks when not taking and the possibility of worsening the myasthenia with taking. Not an easy decision. Both your primary care doctor and your neurologist should be involved in this decision making.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati